Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS Las Vegas, NV

August 21, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2024, 1:15 PM MST for Mohave County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2024, 1:15 PM MST (20:15 UTC)
Expired
Aug 21, 2024, 6:15 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:12 PM MSTFLASH FLOOD3 Sw Valentine, AZMohave County roads reports closure of S Hackberry Road from HWY 66 to E Main due to flooding. Nearby Truxton Canyon USGS gage reports 7 foot water rise within the wash.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS55 KVEF 212015
FFWVEF
AZC015-212315-
/O.NEW.KVEF.FF.W.0056.240821T2015Z-240821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
115 PM PDT Wed Aug 21 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 115 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Valentine. Between 0.5 and 1 inch of rain has 
  fallen. Storms will continue to develop between Hackberry and 
  Peach Springs. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
      3522 11374 3545 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
3 follow-up statements
249 
WGUS75 KVEF 212130
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
230 PM PDT Wed Aug 21 2024

AZC015-212315-
/O.CON.KVEF.FF.W.0056.000000T0000Z-240821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
230 PM MST Wed Aug 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 230 PM MST, Thunderstorms continue near Valentine with a rain 
gage in Cozier Canyon reporting 1.75 inches of rain in the last two 
hours. Additional development is possible as storms drift north 
towards Peach Springs. Truxton Canyon Wash and low water crossings 
on Route 66 may be flooded.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine, Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
      3522 11374 3545 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
487 
WGUS55 KVEF 212256
FFWVEF
AZC015-220115-
/O.EXT.KVEF.FF.W.0056.000000T0000Z-240822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
356 PM PDT Wed Aug 21 2024

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 615 PM MST.

* At 356 PM MST, Training thunderstorms continue near Valentine and 
  flash flooding risk continues. Truxton wash near Valentine 
  reported elevated flows of 7 feet running through the wash...and 
  low water crossings along Route 66 and Hackberry Road may be 
  impacted by flood water.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
      3522 11374 3545 11386

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
090 
WGUS75 KVEF 220113
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
613 PM PDT Wed Aug 21 2024

AZC015-220123-
/O.EXP.KVEF.FF.W.0056.000000T0000Z-240822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
613 PM MST Wed Aug 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat though area road closures persist. Please continue to heed 
remaining road closures.

&&

LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
      3522 11374 3545 11386

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:30 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 9:30 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
930 AM PDT Wed Aug 21 2024

.SYNOPSIS...Another couple of days of monsoon activity is expected
in northwestern Arizona before a trough of low pressure dries out
the region and cools temperatures to below-average readings this
weekend. Meanwhile, gusty southwest winds will pick up Thursday and
Friday afternoons that will increase fire danger across the southern
Great Basin. Temperatures will rebound back above seasonal averages
next week.
&&

.UPDATE...Moisture from the Gulf of California is continuing to
stream northward through the Colorado River Valley this morning. Dew
point temperatures into the low 60s have spread as far north as
Laughlin, and this moisture will continue to spread north and deepen
through the day.  Convection is still expected to be limited this
afternoon and evening, with the best storm chances remaining across
the Arizona Strip.  However, the latest HRRR guidance indicates the
possibility of an isolated storm or two developing over southern
Mohave and far eastern San Bernardino Counties by mid-afternoon.
Given the increasing moisture levels noted above, any storms that do
develop today may contain heavy downpours that could result in
localized flash flooding.

.PREVIOUS DISCUSSION...220 AM PDT Wed Aug 21 2024

.SHORT TERM...Today through Friday.

Thunderstorms returning to Mohave County this afternoon through
Thursday will be the most impactful weather impact for our forecast
area the next few days. This is a result of moisture being pulled up
from northwest Mexico and the Gulf of California between a ridge
centered over Texas and a broad trough extending down from the
Pacific Northwest. Surface dew points in the lower 60s have spread
up the lower Colorado Rive Valley to between Lake Havasu and Needles
and deeper moisture will increase today and tonight then persist
through Thursday across Mohave County with precipitable water values
of 1.25-1.5 inches likely. This will be followed by a drying trend
Friday as dry southwest flow increases.

Isolated to scattered thunderstorms will begin this afternoon over
northern Mohave County and will likely continue overnight and
increase in coverage through Thursday night with the aid of upward
forcing associated with the jet entrance region over Northwest
Arizona and Southwest Utah. Storms will move to the northeast around
20-25 mph, but this setup will be favorable for training cells
Thursday and the potential for localized heavy rainfall and
associated flash flooding especially over far northeast Mohave
County from Colorado City to Pipe Spring National Monument. We will
monitor this area closely through this afternoon through Thursday
night.

The aforementioned trough will strengthen and dig as a closed low
dropping out of the Gulf of Alaska slowly makes its way inland
across the Great Basin and Northern Intermountain Region Friday into
the weekend. This will lead to widespread south-southwest winds
gusting 30-40 mph and dry conditions Thursday and Friday across
southeast California and southern Nevada. Temperatures will begin
trending downward today with high lowering generally 3-5 degrees
each day through Friday.

.LONG TERM...Saturday through Tuesday.

Deep West Coast trough will begin to weaken and swing inland over
the weekend, ushering in dry and cooler air to the region. There
remains some discrepancy among forecast guidance on finer details of
the trough, namely how quickly it weakens and how fast it lifts into
the northern Rockies. But regardless, confidence is high that
temperatures will drop to their coolest levels since Mid-June. NBM
probabilities for a high temperature Saturday of 99 or less are
currently near 75 percent, with about a 40 percent chance of being
95 degrees or less.  Meanwhile, morning low temperatures in parts of
the Owens Valley near Bishop will bottom out in the lower 40s by
Sunday morning. The taste of fall won't last long however as ridging
will begin to build back across the Southwest early next week,
helping to send temperatures back closer to normal by Monday and
Tuesday.

&&

.AVIATION...For Harry Reid...South or southeast winds will continue
through the morning with wind direction favoring 180 to 160 degrees.
There is a 50% chance for wind speeds over 8KT through 15Z, and
current observations at and around the terminals have been 8-10KT
through much of the night so expecting this trend to continue. After
15Z, the probability for over 8KT wind speeds increases to 100% and
there is a 30%-40% chance for gusts of 15-20KT.

After 18Z, winds will become south southwest and increase. Gusts
over 20KT are likely with low chance (30% probability) for gusts
over 25KT, especially around 21Z. Gusts will end after sunset but
southerly wind speeds will remain between 8-10KT through the night.
Watching the potential for southeast winds to push into the
terminals after 12Z with speeds around 10KT, included a shift to a
more southerly direction at 14Z Wednesday however low confidence in
exactly how winds will set up at that time.

Storm activity will increase today compared to the past few days,
however not expecting anything near the terminals this afternoon
with most of the convection remaining in western Arizona, including
the with the Mormon Mesa corridor possibly seeing thunderstorm
impacts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty south to southwest winds will develop late this
morning and early afternoon across the region with widespread gusts
20-25KT expected. KBIH will favor a more southeasterly direction
like they usually do, with gusts likely remain at 20KT or less with
only a 30% probability for gusts over 20KT this afternoon. KDAG will
see gusty southwest winds developing after 22Z. Winds will diminish
after sunset. Low confidence in winds tonight at KEED and KIFP as
south to southeast winds may push out of southwest Arizona through
the Colorado River Valley, which would keep winds elevated and more
southeast than the current TAF forecast. Scattered thunderstorms
will develop this afternoon, mainly in northwest Arizona however
there is a very low chance for thunderstorms further south which
would get close to KEED and KIFP. COnvection may linger in northwest
Arizona through the night. Increasing clouds out southwest Arizona
through the period but will remain around 12kft-15kft.
&&

.FIRE WEATHER...South-southwest winds will increase today then
become stronger Thursday and Friday with gusts 30 to 40 mph. These
winds will combine with dry fuels and single-digit afternoon
relative humidity values resulting in critical fire weather
conditions across most of southern Nevada. Fire Weather Watches are
in effect from Thursday morning through Friday evening. Overnight
relative humidity recoveries will range from 30 to 40 percent across
the watch area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Planz
SHORT TERM...Adair
LONG TERM...Outler
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:10 PM MSTFlood WatchVEFMohave33 hr
Aug 21, 4:57 PM MSTSevere Thunderstorm WarningVEFMohave48 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.